Dozer, the bulldog

Dozer, the bulldog
Dozer: Spring training is upon us!

Backstage at Reggae on the River, 2017...

Backstage at Reggae on the River, 2017...
The author of Mark's Work

Hollyhocks

Hollyhocks
Why I grow flowers

HappyDay Farms bees are happy bees.

HappyDay Farms bees are happy bees.
Air-borne bees

HeadSodBuster and BossLady at the coast

HeadSodBuster and BossLady at the coast
Love is the greatest power.

Beauty abounds!

Beauty abounds!
Crossing the Eel River at French's Camp

If you've seen one butterfly, you've seen 'em all, said no one ever.

If you've seen one butterfly,  you've seen 'em all, said no one ever.
Butter in the fly...

July Jewels

July Jewels
Bees to the Kingdom

My souvenir from Reggae on the River, 2017

My souvenir from Reggae on the River, 2017
Something I have always wanted...

Mahlon Masling Blue

Mahlon Masling Blue
My friend and brother.

Mark's E-mail address

bellspringsmark@gmail.com

Sunday, May 6, 2012

Pick Your Poison


This is the twenty-seventh in a series of episodes, detailing my dawning realization, that I have some mental issues, that I must address, or risk losing those around me, who mean so much to me.  I do not know how many installments this will entail, because I do not have an outline, for this particular avenue, that my Life has chosen to pursue.  Because I have always found writing to be therapeutic, I am going to share my journey with anyone, who cares to read along.   Believe me, I am not having that much fun.
Pick Your Poison
We arrived home from Mendocino Friday afternoon at about 4:30, earlier than any of the past six sessions.  I reflected idly, that when I had been seeing Dr. Jill in the Summer of 2010, I had made seven visits, before she moved to SoCal, and essentially accomplished that which I had set out to achieve: ridding myself of panic attack syndrome.  Now I had just completed the seventh visit with Dr. Garratt, but we were nowhere near the end.
Friday exemplified what being “mood challenged” is all about.  My perception might have been that a “mood spectrum disorder” sufferer went in cycles, exhibiting manic symptoms for weeks on end, before shifting to the depressive side of things.  Certainly accurate to a certain extent, this description does not encompass the roller-coaster experiences that can comprise one day.
I awoke that morning with a vague sense of unease, which persisted as Annie and I were going over the day’s agenda.  We rehashed the discussion on medication, and I decided to jot down a few questions for Dr. Garratt, in order to pursue the matter more fully at our session.  All of the factors which I have described in the two previous episodes, were playing havoc in my brain, as I struggled to determine the best path to follow in the ensuing weeks.
Though there was no specific order to the questions, in terms of importance, I began by asking Dr. Garratt if during his professional tenure, had he encountered a patient(s) who had similar concerns about side-effects as me, and had had his fears assuaged by the resulting effects of the medication?  (yes)  And conversely, I asked if he had encountered  patient(s) whose fears had not been placated.  (No)
I asked if there was any type of mood spectrum support group functioning in the area, to which I could ask questions.  (Not that he knew of)  I asked him to tell me what type of medication he would prescribe to me at this time, if that was what we determined was to happen, and he gave us the name of a mood-stabilizing drug.  I was mildly surprised to find out that it would not have been the Seroquel, that he had already prescribed for sleep.  
After reading the side-effects of Seroquel, an atypical antipsychotic drug, Annie and I had been frightened silly by its side-effectsd, and had temporarily shelved the medication.  Now he said that he would go with a mood-stabilizing drug, and he gave the name of the medication to Annie.  He discussed the logic behind his decision, telling us that since the depressive side of the disorder, was rearing its ugly head so formidably, he felt that it was necessary to bring that level down, while not kicking the manic side up.
The difference between an atypical antipsychotic drug, designed to bring down a patient from the metaphorical outer limits, to manageable levels, and a mood stabilizer, lies simply in the degree of need.  Because I was not a danger to myself or to those around me, a mood stabilizer is what Dr. G. settled on.  In investigating the side-effects of the recommended mood-stabilizer, there were no reported instances of relevant issues, and I began to feel optimistic.
The next question involved the anxiety I was feeling, over the whole issue of the meds.  As I have written, this one element of my illness, actually causes as much, if not more stress, than the disorder itself.  I told him that I still had my last entire prescription of Lorazapam, the anti-anxiety drug that I had taken for five years, prior to extricating myself from panic attack syndrome.  I asked if it would be appropriate for me to start taking it again, until we had resolved the issue of long-term use of medication, especially since there had been no discernible side-effects of the Lorazapam.
He thought that was a good idea, and when I asked him about dosage, he said to take the same dose as that which I had taken earlier.  When I told him that I had taken 2mg three times daily, he told me that that was not the way the drug was designed to function.  He said the smaller the amount in my body at any given time, the more effective it was.  So by taking six mg daily for so long, all I had done was build up a tolerance for it, that made it much less effective, especially towards the end of the time that I took it.
Up until this point, I had been pleased with his responses to all of my questions.  I now asked him a question to which he could not possibly know the answer, because he had only known me for seven weeks.  I asked it anyway, “Dr. G, based on what you know of me, do you think I have had a mood spectrum disorder all of my life?”
His answer was yes, but the removal of the panic attack syndrome, allowed the characteristics of the mood spectrum disorder, to assert themselves almost immediately.  I find the situation almost inconceivably ironic.  I could have continued on as a reclusive hermit, and not suffered the chaos that is MSD, or I could have gotten out from under what amounted to a rain-shower with umbrella, only to stand beneath this hail storm instead, sans any covering.
So we left the office in Mendocino, and returned home, feeling somewhat buoyed.  Actually, I was feeling pretty jubilant, about the way the session had gone, and I was looking forward to a Friday night at home, instead of the usual 7:30 or later return.  As I was sitting at my lappie at the kitchen table, just playing catch-up for a minute, Annie had made herself a cup of tea, and was researching the mood-stabilizing drug that Dr. G. had mentioned.
I was listening out of the corner of one ear, when the words, “only side-effect of note, is a life-threatening skin rash,” caused a tsunami of emotion, to crash over me.
She had been reading and continued to do so, until I interrupted, asking, “Hey, Annie, can we back the truck up a bit?  Life-threatening rash?  What’s that all about?”  
Annie paused and said, “I don’t know.  Let me check it out.”  She read silently for a minute, as the air continued to stagnate around me, calming my metaphorical sails, until they lay limply about my entire being.  She was still reading, as I drifted silently down to the lower part of the house, and lay down on the bed, drained of any and all sense of elation, at what I had thought was a benign settlement of my dilemma. 
Five minutes later I heard Annie join me, sitting down next to me and putting her hand on my shoulder.  Inside I was pretty drained, but I hated to show that to her, after all of the effort and support she has expended over the recent past.  As I grappled with what to say, I had a sudden inspiration, that galvanized me, and brought me to my feet.  Feeling as though I were leading the charge through the proverbial breach, I hollered “Lorazapam,” and went in search of that little container of anti-anxiety drug.  Dr. G. had said within twenty to thirty minutes, I should feel a lessening of the anxiety, and he was right.  
Not only did the anxiety lessen, but an hour after I had taken the single, 2 mg capsule, I went to bed, and slept seven non-stop hours, about two hours longer than I had slept at any given time in recent memory.
Unfortunately, upon awakening, I still had to face the reality, that I was back to square one:  I had to choose the lesser of two evils between the ramifications of an uncertain and capricious illness, and the medication designed to treat this illness.  Head under the pillow or life-threatening rash?  Pick your poison.  
   

3 comments:

  1. Okay, life threatening rash.....but, really? what are the chances? the drug companies have to name EVERYTHING that might happen lest they get sued. Perhaps this is a one in a million chance - okay, stll a chance but perhaps better than the up and down part?
    Funny, I keep my head in the sand. I never pay attention to side effect papers.....

    ReplyDelete
  2. Seems to work just fine.... If there are side effects, I don't notice them.

    ReplyDelete